Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Pill and Period Cycle
haveaquestion posted:
I have been taking the pill regularly to miss my period for the past 3 years (Lo Estrin) and am 40 years old. Last week experienced breakthrough bleeding for a day plus cramping (during the non-sugar pill week). Today got PMS-like headache and now some light bleeding, also during the non-sugar pill week. Is this abnormal?
Jane Harrison Hohner, RN, RNP responded:
Dear haveaquestion: If you have been using active LoEstrin pills continuously (or perhaps taking placebo week every three months) for three years it is amazing that this is your first episode of breakthrough bleeding (BTB) and accompanied cramping. Alas, BTB can be very common on continuous regimens. If there have been no late or skipped pills, nor any chance for a new chlamydia infection then the usual reason relates to the effect of the hormones on the uterine lining.

As you may have read, when a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is a common culprit among longer term users such as your self. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. While this is the more common reason among new users, occasionally it can arise in continuous use regimens. If a GYN suspects this reason they may have the women take a short break from the active pills. When the hormone blood levels drop, that will initiate an orderly withdrawal bleed. When the entire lining sheds together it can "fix" the erratic BTB.

In terms of the cramping, that can be linked to the BTB. Prostaglandins (substance that prompts uterine contractions/cramps) are released prior to the onset of bleeding.

If your BTB persists or worsens you should contact your GYN or clinic for an evaluation. They MIGHT have you do a withdrawal bleed, or may have another suggestion (eg dose or brand change).

haveaquestion replied to Jane Harrison Hohner, RN, RNP's response:
Thank you!!

Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
53 of 103 found this helpful

Helpful Resources

Be the first to post a Resource!

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.